Maine, 2013

Heavy Snow in Maine, December 17 to 18, 2013

December 17 to 18, 2013 · NWS GYX · 6 events in 6 counties and zones

Low pressure developed in the Mid-Atlantic States during the day on the 17th and spread snow northeastward late in the day and into the early morning hours of the 18th as it moved through the Gulf of Maine. Coastal areas generally saw between 5 and 10 inches of snow with portions of Knox and Lincoln Counties receiving between 10 and 14 inches of snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed in the Mid-Atlantic States during the day on the 17th and spread snow northeastward late in the day and into the early morning hours of the 18th as it moved through the Gulf of Maine. Coastal areas generally saw between 5 and 10 inches of snow with portions of Knox and Lincoln Counties receiving between 10 and 14 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 17, 3:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 17, 3:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
355 PM EST TUE DEC 17 2013

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP SOUTH OF LONG ISLAND THIS EVENING AND WILL
INTENSIFY AS IT MOVES NORTHEAST THROUGH THE GULF OF MAINE OVERNIGHT.
LOW PRESSURE WILL CONTINUE EAST INTO THE MARITIMES ON WEDNESDAY. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST WEDNESDAY
NIGHT AND WILL SHIFT EAST OF THE REGION EARLY THURSDAY. LOW PRESSURE
CROSSING SOUTHERN CANADA ON THURSDAY WILL SWING A TRAILING COLD
FRONT TOWARD THE REGION. THE FRONT WILL STALL AS IT PUSHES INTO
SOUTHERN NEW ENGLAND THURSDAY NIGHT AND LOW PRESSURE WILL TRACK
NORTHEAST ALONG IT ON FRIDAY. THE FRONT WILL REMAIN STALLED OVER THE
REGION FRIDAY NIGHT AND SATURDAY. ANOTHER AREA OF LOW PRESSURE WILL
TRACK NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY SATURDAY NIGHT
THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE CONTINUES TO DEVELOP SOUTH OF LONG ISLAND NY LATE
THIS AFTERNOON. THIS LOW WILL LEFT NORTHEASTWARD ACROSS CAPE COD
THIS EVENING THEN NORTHEAST FROM THERE OVERNIGHT. OCCASIONAL LIGHT
SNOW CONTINUES TO MOVE NORTHEASTWARD ACROSS NH AND SOUTHERN ME AS
OF 2030Z...AND WILL CONTINUE TO PUSH NORTHEASTWARD OVER THE NEXT
FEW HOURS.

THE MAIN FORECAST CHALLENGE HAS BEEN TRYING TO FIGURE OUT WHERE
THE AXIS OF HEAVY PRECIPITATION IS GOING TO SET UP...IE...WILL IT
BE OVER LAND OR OUT OVER THE WATER. AS THE LOW CONTINUES TO
DEEPEN AND MOVE NORTHEASTWARD AND THE MID LEVEL LOW CLOSES OFF...A
BAND OF HEAVY SNOW SHOULD DEVELOP ON OR NEAR THE COASTAL PLAIN.
WHILE THERE MAY BE A PERIOD OF 1-2 INCHES/HR SNOWFALL RATES ON THE
COASTAL PLAIN THIS EVENING DUE TO EXCELLENT SNOW GROWTH AND STRONG
FRONTOGENETICAL FORCING...SPEED OF THE SYSTEM IS A PRIMARY MITIGATING
FACTOR IN WARNING-TYPE ACCUMS OVER HALF OR MORE OF ANY GIVEN ZONE.

BASED ON CURRENT BUOY OBS AND POSITION OF COASTAL FRONT...AS WELL
AS THE LATEST 12Z ECMWF AND VARIOUS MESOSCALE MODELS...HAVE
DECIDED AGAINST UPGRADING THE ADVISORY TO A WARNING. THERE LOOKS TO
BE QUITE THE TIGHT SNOWFALL GRADIENT FROM THIS...SO WOULDN/T BE
SURPRISED IF ISOLATED 7 INCH SNOWFALL AMOUNTS OCCUR RIGHT ON THE
COAST...WITH MUCH LESS AS YOU GET BACK TOWARD CENTRAL CUMBERLAND
COUNTY FOR EXAMPLE. ON THE MID COAST OF MAINE...HAVE CONTINUED THE
WARNING AS HIGHER PRECIP AMOUNTS ARE LIKELY THERE.
OVERALL...EXPECTING A GENERAL 3 TO 6 INCHES IN THE ADVISORY
AREA...WITH POTENTIAL FOR A LITTLE LESS THAN THAT ON THE WESTERN
EDGE OF THE ADVISORY...AND THE 4 TO 6 INCH AMOUNTS ON THE
IMMEDIATE COAST. IN THE WARNING AREA ON THE MID COAST...4 TO 8
INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WINDS SHOULD BE
RELATIVELY LIGHT SO BLOWING AND DRIFTING WILL BE MITIGATED EXCEPT
PERHAPS FOR A TIME LATE THIS EVENING AND OVERNIGHT ON THE
IMMEDIATE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
ANY LINGERING LIGHT SNOW ON THE COAST WILL COME TO AN END EARLY
WEDNESDAY MORNING AS THE LOW PULLS AWAY. OTHERWISE...FAIR LATER
WED THROUGH WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
LOW PRESSURE CROSSING SOUTHERN CANADA ON THURSDAY WILL SWING A
TRAILING COLD FRONT TOWARD THE REGION. WILL SEE MOSTLY CLOUDY SKIES
IN NORTHERN SECTIONS WITH LOW CHANCE POPS FOR AFTERNOON SNOW
SHOWERS. DOWNWIND OF THE MOUNTAINS SKIES WILL BE PARTLY SUNNY. WILL
ACTUALLY SEE TEMPS RISE ABOVE FREEZING IN SOUTHERN ZONES WHERE TEMPS
WILL TOP OUT IN THE LOWER TO MID 30S. SLIGHTLY COOLER IN THE NORTH
WITH MID 20S TO LOWER 30S.

THE FRONT WILL GRADUALLY DROP SOUTH THURSDAY NIGHT AND WILL STALL
OVER SOUTHERN NEW ENGLAND BY FRIDAY MORNING. ASIDE FROM A FEW SNOW
SHOWERS IN THE NORTH AND POSSIBLY A STRAY FLURRY IN THE SOUTH MOST
OF THE NIGHT WILL JUST FEATURE VARIABLE CLOUDS.

LOW PRESSURE MOVING NORTHEAST OUT OF THE LOWER GREAT LAKES WILL
TRACK ALONG THE STALLED FRONTAL BOUNDARY ON FRIDAY. FRONTAL
BOUNDARY WILL BE THE FOCUS FOR OVER-RUNNING PRECIP AHEAD OF THIS
SYSTEM WITH LIGHT SNOW QUICKLY TRANSITIONING TO MIXED PRECIP FRIDAY
MORNING IN SOUTHERN ZONES BEFORE CHANGING TO RAIN IN THE AFTERNOON.
MIXED PRECIP IN THE NORTH MAY LAST THROUGH THE AFTERNOON BEFORE
TAPERING OFF IN THE EVENING AS LOW PRESSURE PUSHES EAST OF THE
FORECAST AREA. WILL SEE A WIDE RANGE IN HIGH TEMPS WITH UPPER 20S TO
MID 30S IN THE NORTH AND MID 30S TO LOWER 40S IN THE SOUTH.

FRONT WILL REMAIN STALLED OVER SOUTHERN NEW ENGLAND FRIDAY NIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS BY TO THE NORTH. SHORTWAVE EJECTING
OUT OF THE TEXAS AREA WILL ONCE AGAIN CRANK UP THE OVER-RUNNING
ALONG THIS BOUNDARY SATURDAY AFTERNOON. MODELS BEGIN TO DIVERGE AT
THIS POINT WITH THE ECMWF SETTING UP FARTHER NORTH WHILE THE GFS
KEEPING THE FRONT FARTHER SOUTH. CONSIDERING SNOW PACK WOULD BE
LEANING MORE TOWARD THE GFS SOLUTION. IN ANY CASE WILL LIKELY SEE
SOME MIXED PRECIP OR LIGHT RAIN BREAKING OUT IN THE AFTERNOON.
POTENTIAL WILL BE THERE FOR AN EXTENDED PERIOD OF FREEZING RAIN OR
MIXED PRECIPITATION IN NORTHERN ZONES SATURDAY NIGHT AND SUNDAY AS
LOW PRESSURE APPROACHES FROM THE WEST. SIGNIFICANT ICING MAY BE AN
ISSUE WITH THIS SYSTEM.

PRECIPITATION WILL WIND DOWN SUNDAY NIGHT AS BROAD AREA OF WEAK LOW
PRESSURE EDGES IN FROM THE WEST. FRONT WILL GENERALLY REMAIN STALLED
OVER THE SOUTHERN NEW ENGLAND ON MONDAY AS LOW PRESSURE REDEVELOPS
IN THE VICINITY OF CAPE COD AND HEADS NORTHEAST. THIS MAY PRODUCE
SOME AFTERNOON SHOWERS IN COASTAL ZONES BUT THESE SHOULD PUSH EAST
BY EVENING AS THE FRONT PUSHES FARTHER SOUTH BEHIND DEPARTING LOW.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...CONDITIONS LOWER TO IFR IN SNOW THIS EVENING FOR MOST
OF THE AREA. IMPROVEMENT IS FORESEEN WEDNESDAY AS LOW PRESSURE
PULLS AWAY. VFR EXPECTED THEN.

LONG TERM...VFR THURSDAY. MVFR/IFR CEILINGS/VSBY DEVELOPING
FRIDAY...PERSISTING THROUGH SUNDAY.

&&

.MARINE...
SHORT TERM...GALES FOR THE OCEAN TONIGHT INTO EARLY WED AS LOW
PRESSURE WRAPS UP OFF THE COAST. SCA FOR THE BAYS. SCA CONDITIONS
LIKELY PERSIST THROUGH WEDNESDAY NIGHT IN CAA.

LONG TERM...SCAS LIKELY ON THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MEZ013-
     014-019>021-024-025.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MEZ018-
     023.
     WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MEZ022-
     026>028.
NH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     NHZ008>010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST
     WEDNESDAY FOR ANZ151-153.
     GALE WARNING FROM 9 PM THIS EVENING TO 4 PM EST WEDNESDAY FOR
     ANZ150-152-154.

&&

NEAR/SHORT TERM...EKSTER
Hazardous weather outlook, Dec 17, 4:03 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
403 PM EST TUE DEC 17 2013

MEZ007>009-012-NHZ001>007-182115-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
403 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

LIGHT SNOW OF 1 TO 3 INCHES IS LIKELY TO FALL TONIGHT MAKING ROADS
SLIPPERY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE GROWING POTENTIAL FOR AN ICE AND/OR MIXED PRECIPITATION
EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-023-NHZ008>010-013-014-182115-
INTERIOR YORK-COASTAL YORK-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
403 PM EST TUE DEC 17 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS THE GROWING POTENTIAL FOR AN ICE AND/OR MIXED PRECIPITATION
EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ013-014-019>021-024-025-182115-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-COASTAL CUMBERLAND-SAGADAHOC-
403 PM EST TUE DEC 17 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS THE GROWING POTENTIAL FOR AN ICE AND/OR MIXED PRECIPITATION
EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ022-026>028-182115-
INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-
403 PM EST TUE DEC 17 2013

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THERE IS THE GROWING POTENTIAL FOR AN ICE AND/OR MIXED PRECIPITATION
EVENT THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ151-153-182115-
PENOBSCOT BAY-CASCO BAY-
403 PM EST TUE DEC 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-152-154-182115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
403 PM EST TUE DEC 17 2013

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 17, 5:00 PM EST to December 18, 2:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491615, 491616, 491617, 491619, 491620, 491621.